Alert archive / Oregon / Small Craft Advisories in 2016

Small Craft Advisory 98, NWS Medford, OR

October 2, 2016

NWS Medford, OR issued this small craft advisory at Oct 2, 2016, 2:12 PM PDT. It took effect at Oct 3, 2016, 8:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 2, 2016, 2:12 PM PDT (21:12 UTC)
In effect from
Oct 3, 2016, 8:00 AM PDT
Expired
Oct 3, 2016, 5:00 PM PDT
In force
9 hr
Issued by
NWS Medford, OR

The text

As transmitted.

162 
WHUS76 KMFR 022112
MWWMFR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
212 PM PDT SUN OCT 2 2016

PZZ350-356-370-376-031015-
/O.NEW.KMFR.SC.Y.0098.161003T1500Z-161004T0600Z/
COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM-
COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM-
WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM-
212 PM PDT SUN OCT 2 2016

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TO 11 PM PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 8 AM TO 11 PM PDT MONDAY. 

* WINDS...SOUTH WINDS 20 TO 30 KT WITH GUSTS TO 35 KT POSSIBLE.

* SEAS...STEEP AND WIND DRIVEN. 7 TO 10 FEET AT 7 TO 9 SECONDS.

* AREAS AFFECTED...ALL AREAS BEYOND 10 NM FROM SHORE AND BEYOND 5
  NM WITHIN THE VICINITY OF CAPE BLANCO. THE STEEPEST SEAS AND
  STRONGEST WINDS WILL BE BEYOND 10 NM FROM SHORE.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A
POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS.

&&

$$

HTTP://WWW.WEATHER.GOV/MEDFORD
2 follow-up statements
063 
WHUS76 KMFR 030932
MWWMFR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
232 AM PDT MON OCT 3 2016


PZZ350-356-370-376-032245-
/O.EXT.KMFR.SC.Y.0098.161003T1500Z-161006T1200Z/
COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM-
COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM-
WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM-
232 AM PDT MON OCT 3 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 8 AM THIS MORNING TO
5 AM PDT THURSDAY...

* WINDS...SOUTH WINDS 20 TO 25 KT WITH GUSTS TO 30 KT THROUGH
  EARLY TUESDAY MORNING.

* SEAS...STEEP AND WIND DRIVEN...7 TO 10 FEET AT 7 TO 9 SECONDS
  THROUGH TUESDAY MORNING. STEEP NORTHWEST SWELL MOVES IN
  TUESDAY...INCREASING TO 11 TO 15 FEET AT 13 SECONDS WEDNESDAY
  MORNING...THEN DECREASING BELOW SMALL CRAFT ADVISORY EARLY
  THURSDAY MORNING.

* AREAS AFFECTED...ALL AREAS BEYOND 3 NM FROM SHORE EXCEPT NEAR
  THE CAPES THROUGH TUESDAY MORNING. THEN ALL AREAS EXCEPT WITHIN
  3 NM OF SHORE SOUTH OF CAPE BROOKINGS THROUGH THURSDAY MORNING.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A
POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS.

&&

$$


HTTP://WWW.WEATHER.GOV/MEDFORD
545 
WHUS76 KMFR 032143
MWWMFR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
243 PM PDT MON OCT 3 2016

PZZ350-356-370-376-041045-
/O.EXT.KMFR.SC.Y.0098.000000T0000Z-161004T0000Z/
/O.NEW.KMFR.SW.Y.0106.161004T0000Z-161006T1200Z/
COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM-
COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM-
WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM-
243 PM PDT MON OCT 3 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A SMALL CRAFT
ADVISORY FOR HAZARDOUS SEAS...WHICH IS IN EFFECT UNTIL 5 AM PDT
THURSDAY. 

* WINDS...SOUTH WINDS 20 TO 25 KT WITH GUSTS TO 30 KT BECOMING 10
  TO 20 KT TONIGHT.

* SEAS...STEEP WIND DRIVEN 7 TO 10 FEET...BECOMING NORTHWEST 11
  TO 15 FEET AT 13 SECONDS ON TUESDAY MORNING.

* AREAS AFFECTED...ALL AREAS WILL BE AFFECTED BEFORE A BRIEF BREAK
  IN WINDS AND SEAS TONIGHT. THE NORTHWEST SWELL WILL MOVE IN
  FROM THE NORTHWEST TOMORROW AND ALL AREAS WILL BE AFFECTED
  AGAIN.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A
POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS.

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES WILL
BE STEEP ENOUGH TO CREATE A POTENTIAL HAZARD TO SMALLER VESSELS
AND INEXPERIENCED MARINERS.

&&

$$


HTTP://WWW.WEATHER.GOV/MEDFORD

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this small craft advisory went out at Oct 2, 2:05 PM PDT, 7 minutes earlier.

Area forecast discussion, Oct 2, 2:05 PM PDT, 7 minutes before
Area Forecast Discussion
National Weather Service Medford OR
205 PM PDT SUN OCT 2 2016

.DISCUSSION...The upper low is now inland with scattered showers
mainly concentrated in northern Cal and southwest Oregon as it
pinwheels around the upper low. The cool pool aloft is still
expected to move over the area as we reach max heating, so still
could not rule out a few isolated storms. Snow levels this afternoon
are expected to be around 5500 feet, but could briefly lower to 5000
feet in heavier showers. Road temperatures will be warm, so were not
expecting snow to accumulate.

Weak ridging builds into the area tonight as the upper low exits the
region and we should catch a relative break in the weather with
showers generally on the decrease. However we'll still have a moist
northwest flow aloft, so it's possible showers could persist along
west facing slopes of the Cascades.

Any break we get tonight will be short lived. Warm frontal
precipitation will be quick to move in Monday morning, reach the
coast first early in the morning, then spreading inland during the
day. The models differ with the details of where most of the QPF
will be at, but confidence is high rainfall amounts will be less
than Sunday. Snow levels should be around 5500 feet by the time
precipitation arrives. This in combination with warm road
temperatures will result in just wet roads. It will remain cloudy
and wet Monday night as a frontal system stays over the area.

A fast moving, moist northwest flow aloft will continue Tuesday
through Wednesday with a couple more disturbances moving through.
The next weak shortwave will arrive early Tuesday morning followed
by another one Tuesday evening and a third Wednesday morning. As
always with this type of pattern it's all going to come down to
timing of each one. Most of the measurable precipitation Wednesday
should be mainly north of the Umpqua Divide, coast, coastal
mountains and northern Cascades, but could not rule out light
amounts here in the Rogue Valley and northern Klamath and Lake
County.

Confidence in the forecast after Wednesday is low. The operational
models continue to show different solutions and have not been
consistent from run to run. The GFS and Canadian show weak ridging
building into the region which could bring dry conditions. The EC
shows a northwest flow with a hint of weak ridging and is also the
wettest. In addition, the EC and GFS ensemble members are spread out
quite a bit. Given the above mention scenario, decided to make
little change in the extended forecast. -Petrucelli

&&

.AVIATION...02/18Z TAF CYCLE...From the Cascades west...Areas of MVFR
cigs and isolated IFR cigs with higher terrain obscured will improve
to VFR later today...but the lower conditions will return to many
area tonight through Monday morning.  Isolated thunderstorms...some
with graupel and small hail...will continue into Sunday afternoon...
then end by Sunday evening.  Over the remainder of the area...Local
MVFR cigs will improve to VFR later today...then VFR conditions will
prevail through Monday morning.

Note: The ceilometer at FAA site KOTH is out of service, so there
will be no ceiling observations available between 04Z and 14Z.

&&

.MARINE...Updated 200 PM PDT Sunday 2 October 2016...Isolated
thunderstorms will continue today as low pressure persists. Winds
will remain relatively light through tonight before the next front
passes through the waters Monday. This front will bring another
round of strong southerly winds that will be hazardous to small
craft. Winds will diminish Monday night and remain fairly light
through most of the week. Wind driven seas will build briefly as the
front passes through Monday afternoon. Then a steep northwest swell
will follow Tuesday into Wednesday. /BR-y

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Small Craft Advisory from 8 AM to 11 PM PDT Monday for
     PZZ350-356-370-376.

In the hours before

Local storm report, Oct 2, 10:13 AM PDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1013 AM PDT SUN OCT 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       6 E GOLD BEACH          42.42N 124.31W
10/02/2016  M1.70 INCH       CURRY              OR   TRAINED SPOTTER

            SPOTTER REPORTS 1.70 INCHES OF RAIN SPANNING
            A 27 HOUR PERIOD ENDING AT 10:00 AM. SPOTTER
            ALSO REPORTS VERY SMALL GRAUPEL OCCURRING
            TWICE AROUND 8:30 AM AND AGAIN AT 9:00 AM.
            IT DID NOT LAST LONG, AND MELTED QUICKLY.

&&

BS

Nearby

Small Craft Advisories in Oregon, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.